August 31st is Overdose Awareness Day. Did you know that over 91,000 people died due to a drug overdose in 2020 in the U.S. alone? This health crisis has taken loved ones from their families all over the world. What exactly is an overdose? And how can you help recognize and prevent it?
What is an overdose?
An overdose is defined as taking a toxic amount of a drug or medication. While not all overdoses are fatal, most can cause serious side effects and long-term consequences.
Symptoms of overdose
Depending on the substance used, the signs and symptoms of overdoses may vary. Here are a few of the common signs and symptoms of an overdose:
- Nausea and vomiting
- Loss of balance and/or coordination
- Chest pain
- Abdominal cramping
- Loss of consciousness
- Agitation and/or paranoia
- Difficulty breathing
If you or someone you know experiences any of these signs or symptoms, it’s important to seek medical attention immediately.
Similar to the signs and symptoms of drug overdoses, the treatments may vary depending on the type of substance used. While most overdose treatments need to be carried out by medical professionals, there are important steps you can take if you suspect an overdose:
- Stay calm– Panicking will only worsen the situation and will prevent you from thinking clearly.
- Call 911 immediately– The faster an ambulance can arrive on the scene, the more likely it is that the overdose can be treated.
- Monitor breathing and ensure safety– If they are struggling to breath or are unconscious, turn them on their side and tilt their head back to help open their airway and to prevent choking.
Drug overdoses are a devastating tragedy that have shaken the lives of countless families around the world. If you or a loved one need support to break free from an addiction or substance abuse, contact Community Access Network at 434-200-3336, or click here: https://www.communityaccessnetwork.org/central-virginia-hope-initiative/